Remember this patient? After spending a couple of days at the referral hospital, undergoing numerous diagnostic tests including clotting times and an abdominal ultrasound, no underlying cause for her collapse was found. The presumptive diagnosis was as I had originally thought: anaphylaxis.
It occurred to me a moment ago that everyone might not be exactly familiar with the term or what it means.
Anaphylaxis is an acute, severe allergic reaction. If you've ever known someone with a life-threatening peanut or penicillin allergy, you are probably familiar with its effects. The onset is extremely rapid. A dog is exposed to something to which he is allergic. This could be a food substance, an insect bite, or something as innocuous as grass. In most cases, we never know the trigger. Mast cells and basophils (blood cells) release massive quantities of histamine. Histamine is a nasty substance and it is what ANTI-histamines like Benadryl, Zyrtec, and Allegra combat.
Histamine in large quantities causes the veins of the body to dilate, decreasing return of blood flow to the heart and causing a drop in blood pressure. Also, the small arteries of the body (arterioles) dilate, causing a further drop in blood pressure. Lastly, the smallest vessels in the body (the capillaries) become very permeable, and fluids and proteins move out of the cells and into the tissues of the body. This loss of protein into tissue also worsens the hypotension. Blood pressure plummets, heart rate sky rockets. The patient collapses, often developing diarrhea and vomiting.
The diarrhea and vomiting occur because the shock organ in the dog is the gut. It is the first place to suffer severe damage from decreased blood flow/blood pressure. Diarrhea and vomiting result. The diarrhea is often extremely thick and whitish, representing death of the lining of the intestines and sloughing of the cells.
Other substances elicited from the basophils and the mast cells called leukotrienes can cause spasms in the small airways (bronchioles). As a result, rapid, asthma-like symptoms and suffocation can occur.
Death can occur in a matter of minutes if a patient (human or animal) is not treated immediately with epinephrine. Epinephrine opposes the effects of histamine rapidly.
A dog that has suffered anaphylaxis usually presents very classically. They were totally normal, went outside, came back in, vomited, collapsed, and began to have labored breathing and/or diarrhea. Most dogs present in shock, but it is usually rapidly reversible with epinephrine and IV fluids to restore blood pressure.
As in the case of the unfortunate patient above, I believe if the owners had found her 10 minutes later, she would have been dead. Thankfully, she lives to fight another day!
Realistic Dog Model To Replace Cadavers
2 months ago